Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 33, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 3, 2017, 4:36 PM MST for Yuma County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2017, 4:36 PM MST (23:36 UTC)
- Expired
- Aug 3, 2017, 7:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yuma County, AZ
The radar
The Yuma radar (KYUX), 67 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 11.6 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 643 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 1749 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
660 WGUS55 KPSR 032336 FFWPSR AZC027-040230- /O.NEW.KPSR.FF.W.0033.170803T2336Z-170804T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Phoenix AZ 436 PM MST THU AUG 3 2017 The National Weather Service in Phoenix has issued a * Flash Flood Warning for... Central Yuma County in southwestern Arizona... * Until 730 PM MST * At 436 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. 1 to 2 inches of rain have fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Fortuna Foothills, Wellton, Ligurta, Tacna, Tyson and Roll. LAT...LON 3282 11373 3259 11383 3257 11439 3279 11428 $$ THW
1 follow-up statement
107 WGUS75 KPSR 040139 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 639 PM MST THU AUG 3 2017 AZC027-040230- /O.CON.KPSR.FF.W.0033.000000T0000Z-170804T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Yuma AZ- 639 PM MST THU AUG 3 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR CENTRAL YUMA COUNTY... At 633 PM MST, Doppler radar indicated thunderstorms had produced heavy rain across the warned area. Earlier reports had runoff flowing through area washes with radar estiamted rainfall amounts of one to one and a half inches rainfall...with some localized two inch amounts northeast of Tacna. Storm activity has diminished over the area, but runoff will still continue to move through area washes. Some locations that will experience flooding include... Fortuna Foothills, Wellton, Ligurta, Tacna, Tyson and Roll. PRECAUTIONARY/PREPAREDNESS ACTIONS... In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 3282 11373 3259 11383 3257 11439 3279 11428 $$ JN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:29 PM MST, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 3, 3:29 PM MST, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 329 PM MST Thu Aug 3 2017 .SYNOPSIS... Lingering monsoon moisture over the region is expected to keep storm chances going over the region through Friday, especially over the higher terrain. A dramatic decrease in thunderstorm activity is expected during the upcoming weekend, and continuing through much of next week, as increasing southwesterly flow pushes much drier air into the region. && .DISCUSSION... A very active morning and afternoon across our CWA as thunderstorms are being observed from SE California and through most of Arizona. The 12Z sounding from this morning shows about two inches of PW over Phoenix with about 1000 J/kg of mix layer CAPE and 1500 J/kg of surface based CAPE. Looking at water vapor imagery, a shortwave is clearly seen pushing northward through AZ and Southern CA. Behind this, drier air is slowing filtering into the upper levels of the atmosphere but near the surface, we still remain quite moist. Dew points in the lower deserts remain in the mid to upper 60s with temperatures in the lower 100s. Combined this with the passing shortwave, an abundant amount of convection is being observed creating a chaotic forecast. With PWs near 2.0 inches, very heavy rain is being observed with most cells and we have already seen flash flooding on highway 95 just north of Quartzsite and in Joshua Tree National Park. We expect these rain loaded storms to continue into at least the early evening as drier air is very slow to work its way in. Winds aloft will gradually turn west and continue to dry us out through the weekend. GEFS advertises PWs dropping from nearly 2.0 inches right now, to maybe even below 0.8 inches by Sunday afternoon. This will actively reduce storm chances each day with virtually dry conditions by Saturday. However, models do indicate showers could persist in elevated portions of eastern Gila County on Sunday. Beyond this, dry conditions look to stick around through at least the middle of next week as dry westerly flow dominates our weather pattern. .DISCUSSION... Today and Tonight... The upper-level vort max that helped to trigger widespread convective activity across SW AZ and SE CA yesterday/last night can be seen on WV satellite imagery at this hour spinning northward across eastern Riverside County. This feature is continuing to trigger scattered showers and thunderstorms over/around the Salton Sea. Winds aloft behind this vort max are beginning to shift to a more southwesterly direction this morning across SE CA and SW AZ as the upper-level ridge along the west coast begins to break down. The main impact from this change to a southwesterly flow will be to gradually import drier air into the region. Although a reduction in convective activity is expected due to the loss of moisture and less favorable southwesterly flow, at least slight chances of storms are still forecast across all of our cwa, due to a bit better wind shear profile through the column. Temperatures are expected to warm a bit across south-central AZ due to less cloud cover. Friday and Friday night... A more noticeable reduction in convective active is expected across the western and central parts of our cwa during this period, as the winds aloft become more westerly as upper-level trofing begins to set up along the CA coast, undercutting the very strong ridging that is currently in place along the Pac NW coast. These westerly winds will finally begin to pull much drier air into the region, with PWATS falling to near 1.00 inch across SE CA and SW AZ by Friday afternoon. Still, a rather active day on Friday is possible across southern Gila County, due to lingering moisture and favorable upslope flow. Saturday through next Wednesday... Model guidance continues to be in excellent agreement that a solid break in the monsoon will occur during this period as weak trofing becomes established along the west coast, with light westerly flow persisting over our cwa. PWATs are expected to fall to 0.75 inch, or even lower across parts of our cwa. Fortunately, temperatures are not expected to stray far from normal, with 500mb heights being kept mainly in the 588-592dm range during the period. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Very light showers should remain on the Phoenix weather radar and will continue to lift through Maricopa county through mid morning. Mostly BKN mid cloud layers will persist through late morning before scattering out into this afternoon. Storm activity today should be reduced somewhat due to the beginning of a drying trend, but can't rule out an isolated storm affecting the metro area late this afternoon and evening. Southeast California/Southwest Arizona including KIPL and KBLH: Area of showers and isolated thunder will continue to be possible near KBLH at least through much of the morning. SCT to BKN mid and high CIGS will linger through much of the day, but some clearing is likely this evening. . Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Saturday through Wednesday: Overall fairly dry air will be in place across much of the region as westerly flow aloft dominates through the period. Thunderstorm chances will be focused mainly across the high terrain of eastern Arizona. Minimum relative humidities will drop into the teens across the lower deserts to above 20-30 percent for the higher terrain of Gila County. High temperatures will remain near or slightly below normals through the period. Winds will generally be on the light side, but afternoon southwest to westerly breeziness is likely most days.. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...Wilson AVIATION...Nolte/Kuhlman FIRE WEATHER...Kuhlman
In the hours before
Special weather statement, Aug 3, 4:22 PM MST, 14 minutes before
Special Weather Statement National Weather Service Phoenix AZ 422 PM PDT THU AUG 3 2017 CAZ564-565-569-040015- Chuckwalla Mountains CA-Imperial County Southeast CA- Palo Verde Valley CA- 422 PM PDT THU AUG 3 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IMPERIAL COUNTY UNTIL 515 PM PDT... At 422 PM PDT, Doppler radar was tracking a strong thunderstorm 21 miles northeast of Holtville, or 24 miles east of Brawley, moving northeast at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Glamis. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3294 11520 3306 11528 3331 11498 3302 11480 TIME...MOT...LOC 2322Z 244DEG 10KT 3305 11512 Hernandez
Special weather statement, Aug 3, 4:23 PM MST, 13 minutes before
Special Weather Statement National Weather Service Phoenix AZ 423 PM MST THU AUG 3 2017 AZZ541-542-544-040015- Cave Creek/New River AZ-Deer Valley AZ-North Phoenix/Glendale AZ- 423 PM MST THU AUG 3 2017 ...SPECIAL WEATHER STATEMENT... At 423 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles north of Deer Valley Airport, or 8 miles south of New River, moving south at 10 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Phoenix, Glendale, Peoria, New River,Anthem and Interstate 17. LAT...LON 3386 11222 3385 11209 3365 11212 3367 11230 TIME...MOT...LOC 2323Z 006DEG 10KT 3380 11213 AD
Local storm report, Aug 3, 4:24 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
424 PM MST THU AUG 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM TSTM WND DMG 2 SSW SEELEY 32.77N 115.69W
08/03/2017 IMPERIAL CA LAW ENFORCEMENT
CHP EL CENTRO COMMS CENTER REPORTS POWER
POLES AND POWER LINES IN THE ROADWAY NEAR
THE INTERSECTION OF KRAMAR AND DREW, SOUTH
OF SEELEY.
&&
JMNSpecial weather statement, Aug 3, 4:24 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
424 PM MST THU AUG 3 2017
AZZ537-541-542-040015-
Cave Creek/New River AZ-Northwest Valley AZ-Deer Valley AZ-
424 PM MST THU AUG 3 2017
...SPECIAL WEATHER STATEMENT...
At 424 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles north of Beardsley, or 8 miles north of Sun City West, moving
south at 10 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Lake Pleasant and Vistancia.
LAT...LON 3389 11231 3389 11224 3370 11225 3375 11247
3392 11243
TIME...MOT...LOC 2324Z 006DEG 10KT 3380 11236
ADLocal storm report, Aug 3, 4:28 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
428 PM MST THU AUG 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 4 WSW WELLTON 32.66N 114.21W
08/03/2017 YUMA AZ LAW ENFORCEMENT
FIVE POWER POLES REPORTED DOWN.
&&
PISpecial weather statement, Aug 3, 4:31 PM MST, 5 minutes before
Special Weather Statement National Weather Service Phoenix AZ 431 PM MST THU AUG 3 2017 AZZ541>544-546-548-549-040015- Fountain Hills/East Mesa AZ-Scottsdale/Paradise Valley AZ- Cave Creek/New River AZ-East Valley AZ-Central Phoenix AZ- Deer Valley AZ-North Phoenix/Glendale AZ- 431 PM MST THU AUG 3 2017 ...SPECIAL WEATHER STATEMENT... At 430 PM MST, Doppler radar was tracking a strong thunderstorm over North Mountain Park, or near Phoenix, moving east at 10 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Phoenix, Scottsdale, Paradise Valley, Piestewa Peak Park, Downtown Scottsdale, Salt River Indian Community, Metro Center, Scottsdale Airport, Camelback Mountain and North Mountain Park. LAT...LON 3352 11213 3368 11213 3366 11178 3342 11182 TIME...MOT...LOC 2330Z 279DEG 7KT 3359 11206 AD
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:07 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Aug 2, 5:11 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 2, 5:13 PM MST | Special Weather Statement | PSR | 47 min | |
| Aug 2, 5:33 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 42 min |
| Aug 2, 5:42 PM MST | Blowing Dust Advisory | PSR | La Paz, Yuma | 78 min |
| Aug 2, 9:51 PM MST | Areal Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Aug 3, 5:00 AM MST | Special Weather Statement | PSR | 45 min | |
| Aug 3, 5:41 AM MST | Special Weather Statement | PSR | 34 min | |
| Aug 3, 7:55 AM MST | Flash Flood Warning | PSR | La Paz | 3 hr |
| Aug 3, 1:21 PM MST | Special Weather Statement | PSR | 24 min | |
| Aug 3, 1:58 PM MST | Special Weather Statement | PSR | 47 min | |
| Aug 3, 2:33 PM MST | Special Weather Statement | PSR | 27 min | |
| Aug 3, 2:36 PM MST | Special Weather Statement | PSR | La Paz | 39 min |
| Aug 3, 2:37 PM MST | Special Weather Statement | PSR | Pinal | 38 min |
| Aug 3, 2:41 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 34 min |
| Aug 3, 2:42 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 33 min |
| Aug 3, 2:43 PM MST | Special Weather Statement | PSR | Yuma | 47 min |
| Aug 3, 2:48 PM MST | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Aug 3, 2:59 PM MST | Blowing Dust Advisory | PSR | Maricopa, Yuma | 2 hr |
| Aug 3, 2:59 PM MST | Special Weather Statement | PSR | 31 min | |
| Aug 3, 3:06 PM MST | Special Weather Statement | PSR | 39 min | |
| Aug 3, 3:15 PM MST | Special Weather Statement | PSR | 45 min | |
| Aug 3, 3:17 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 3, 3:18 PM MST | Special Weather Statement | PSR | Maricopa | 27 min |
| Aug 3, 3:20 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 25 min |
| Aug 3, 3:25 PM MST | Special Weather Statement | PSR | 35 min | |
| Aug 3, 3:28 PM MST | Special Weather Statement | PSR | Yuma | 47 min |
| Aug 3, 3:32 PM MST | Special Weather Statement | PSR | Yuma | 43 min |
| Aug 3, 3:35 PM MST | Special Weather Statement | PSR | 25 min | |
| Aug 3, 3:39 PM MST | Special Weather Statement | PSR | Maricopa | 51 min |
| Aug 3, 3:42 PM MST | Special Weather Statement | PSR | Maricopa | 48 min |
| Aug 3, 3:43 PM MST | Special Weather Statement | PSR | 47 min | |
| Aug 3, 3:49 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 26 min |
| Aug 3, 3:51 PM MST | Special Weather Statement | PSR | Yuma | 39 min |
| Aug 3, 4:00 PM MST | Special Weather Statement | PSR | 45 min | |
| Aug 3, 4:02 PM MST | Special Weather Statement | PSR | Maricopa | 43 min |
| Aug 3, 4:06 PM MST | Special Weather Statement | PSR | 39 min | |
| Aug 3, 4:12 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 33 min |
| Aug 3, 4:13 PM MST | Special Weather Statement | PSR | Yuma | 47 min |
| Aug 3, 4:15 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 30 min |
| Aug 3, 4:16 PM MST | Areal Flood Advisory | PSR | Yuma | 119 min |
| Aug 3, 4:18 PM MST | Special Weather Statement | PSR | 42 min | |
| Aug 3, 4:18 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 27 min |
| Aug 3, 4:23 PM MST | Special Weather Statement | PSR | Maricopa | 52 min |
| Aug 3, 4:24 PM MST | Special Weather Statement | PSR | Maricopa | 51 min |
| Aug 3, 4:31 PM MST | Special Weather Statement | PSR | Maricopa | 44 min |
| Aug 3, 4:36 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 24 min |
| Aug 3, 4:41 PM MST | Special Weather Statement | PSR | 49 min | |
| Aug 3, 4:44 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 3, 4:44 PM MST | Special Weather Statement | PSR | Yuma | 46 min |
| Aug 3, 4:46 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 29 min |
| Aug 3, 4:49 PM MST | Special Weather Statement | PSR | Maricopa | 41 min |
| Aug 3, 4:55 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 3, 4:56 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 34 min |
| Aug 3, 4:58 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 32 min |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.